Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 50, NWS Memphis, TN

July 3, 2017Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 3, 2017, 2:58 AM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 2:58 AM CDT (07:58 UTC)
Expired
Jul 3, 2017, 9:00 AM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 161 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS54 KMEG 030758
FFWMEG
ARC075-121-031100-
/O.NEW.KMEG.FF.W.0050.170703T0758Z-170703T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
258 AM CDT MON JUL 3 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Randolph County in eastern Arkansas...
  Western Lawrence County in eastern Arkansas...

* Until 600 AM CDT

* At 258 AM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Pocahontas, Black Rock, Lake Charles State Park, Imboden, Ravenden,
  Portia, Maynard, Strawberry, Lynn, Ravenden Springs, Annieville,
  Dalton, Attica, Smithville, Powhatan, Middlebrook, Ingram, Shannon,
  Birdell and Elnora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3623 9135 3624 9133 3624 9126 3626 9126
      3637 9128 3639 9131 3642 9131 3642 9135
      3650 9136 3650 9079 3607 9101 3589 9130
      3589 9136

$$
2 follow-up statements
515 
WGUS74 KMEG 030925
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
425 AM CDT MON JUL 3 2017

ARC075-121-031100-
/O.CON.KMEG.FF.W.0050.000000T0000Z-170703T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph AR-Lawrence AR-
425 AM CDT MON JUL 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
RANDOLPH AND WESTERN LAWRENCE COUNTIES...

At 424 AM CDT,Doppler Radar estimates 3 to 4 inches of rain has 
occurred over the past 2 hours. Showers and thunderstorms will 
produce an additional 1 to 2 inches of rain over the next 2 hours.

Some locations that will experience flooding include...
Pocahontas, Black Rock, Lake Charles State Park, Imboden, Ravenden,
Portia, Maynard, Strawberry, Lynn, Ravenden Springs, Annieville,
Dalton, Attica, Smithville, Powhatan, Middlebrook, Ingram, Shannon,
Birdell and Elnora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3623 9135 3624 9133 3624 9126 3626 9126
      3637 9128 3639 9131 3642 9131 3642 9135
      3650 9136 3650 9079 3607 9101 3589 9130
      3589 9136

$$
638 
WGUS54 KMEG 031026
FFWMEG
ARC075-121-031400-
/O.EXT.KMEG.FF.W.0050.000000T0000Z-170703T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
526 AM CDT MON JUL 3 2017

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Randolph County in eastern Arkansas...
  Western Lawrence County in eastern Arkansas...

* Until 900 AM CDT

* At 525 AM CDT...Doppler Radar estimates 3 to 4 inches of rain has 
  occurred over the past 2 hours. Showers and thunderstorms will 
  produce an additional 2 to 4 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Pocahontas, Black Rock, Lake Charles State Park, Imboden, Ravenden,
  Portia, Maynard, Strawberry, Lynn, Ravenden Springs, Annieville,
  Dalton, Attica, Smithville, Powhatan, Middlebrook, Ingram, Shannon,
  Birdell and Elnora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3623 9135 3624 9133 3624 9126 3626 9126
      3637 9128 3639 9131 3642 9131 3642 9135
      3650 9136 3650 9079 3607 9101 3589 9130
      3589 9136

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:47 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 11:47 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 PM CDT Sun Jul 2 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 923 PM CDT Sun Jul 2 2017/

UPDATE...

A large thunderstorm complex has pushed eastward out of Oklahoma
into Western Arkansas this evening. This complex will likely
effect Eastern Arkansas shortly before midnight. The complex will
bring chances for rain for the rest of the Mid-South during the
overnight hours into Monday morning. Have already updated POPS to
reflect this thinking. No further updates are expected.

KRM

DISCUSSION.../issued 318 PM CDT Sun Jul 2 2017/

Skies are partly cloudy across the forecast area this afternoon
with temperatures in the 80s. There are a couple of isolated
showers over portions of north Mississippi but most areas of the
forecast area are rain free at the moment.

An upper level disturbance is moving across central Oklahoma this
afternoon. This disturbance will continue to move east tonight and
reach western Arkansas by Monday morning. The disturbance is
expected to enhance thunderstorm development and some of these
storms may reach western sections of the forecast area late
tonight. Otherwise, some isolated thunderstorms may develop this
evening before sunset.

On Monday, the disturbance will move across Arkansas and should
reach the Mississippi River by mid-afternoon. As it does, there
will be a better chance of thunderstorms mainly over western
sections of the forecast area. Temperatures may be a little cooler
than today with more clouds and thunderstorms expected. Highs on
Monday should be in the mid to upper 80s. On Monday night, the
disturbance will move out of the forecast area and weaken some.
Scattered thunderstorms are still possible with a smaller chance
of rain than during the day.

The middle of the week should see a return to more seasonable
weather with a chance of mainly afternoon and early evening
thunderstorms for Tuesday through Thursday. A weak cold front is
expected to move through the region by Thursday night. This front
may bring slightly drier air behind it so there may be a rain free
period Thursday night. There may be a few thunderstorms that
develop during the day on Friday but most area look to be rain
free Friday night.

Another cold front is expected move toward the region on Saturday
and move into the forecast area by next Sunday. This will mean
more thunderstorms will be possible next weekend. Overall,
temperatures are expected to remain near or slightly below normal
for much of the forecast period.

ARS

&&

.AVIATION...

Watching a complex across eastern OK/western AR that will move
across the area on Sunday. Several models move a meso surface low
just north of I-40 during the day on Sunday. Added tempos for
TSRAs to KMEM, KMKL and KJBR during Sunday morning with ocnl MVFR
cigs. KJBR will hold on the lower cigs longer due to the track of
the surface low. Most of the SHRA and TSRA activity should remain
north of KTUP so left a VCTS there for now. Not certain on
convective evolution through the afternoon so kept VCTS going at
all sites into the early evening. Winds will be light overnight
and highly dependent on the surface low track tomorrow.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 2, 4:17 AM CDT, 22 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
417 AM CDT Sun Jul 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
417 AM CDT Sun Jul 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few stronger storms will be possible today with gusty winds and
heavy rainfall which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storm chances are expected through next week. Any
severe storm potential during this period will remain isolated and
localized.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:30 AM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 5 more7 hr
Jul 3, 3:44 AM CDTFlash Flood WarningMEGClay, Greene, Randolph6 hr
Jul 3, 4:52 AM CDTFlash Flood WarningMEGClay, Greene6 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.